SCH advices cautious use of drug

August 31, 2014 - 2:00:05 am

DOHA: The Supreme Council of Health (SCH) has advised caution while prescribing domperidone (pictured), a medicine for treating nausea and vomiting, considering its serious side effects.

The advice has been given based on reports that the medicine is associated with the risk of sudden cardiac death and ventricular fibrillation, a life-threatening disruption of the heart’s rhythm.

The medicine can be prescribed for treatment of nausea and vomiting only at a dosage of 10mg three times a day by mouth for adults and adolescents or 30mg twice daily as suppositories for one week, the SCH said in a recent circular issued to all healthcare facilities in the country

The drug should not be prescribed for patients who have suffered heart failure, have cardiac arrhythmias and angina, and a past history of heart attack.

The SCH has asked all healthcare practitioners and facilities to comply with this recommendation.

A European review assessed the benefits and risks of domperidone following continued reports of cardiac side effects. The review confirmed a small increased risk of serious cardiac side effects. A higher risk was observed in people older than 60 years, people taking daily oral domperidone doses of more than 30 mg, and those taking QT-prolonging medicines or CYP3A4 inhibitors at the same time as domperidone. For indications other than nausea and vomiting, the benefits were not considered to outweigh the cardiac risk.

THE PENINSULA

 

comments powered by Disqus